Hail, Itasca
- When
- June 24, 2:55 PM CST
- Where
- Itasca County, 2 mi S of Calumet
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.301, -93.280
The hail was covering the ground.
Thunderstorms developed across northeast Minnesota during the late afternoon, persisting into the early evening hours. Some of the storms became severe, producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms developed across northeast Minnesota during the late afternoon, persisting into the early evening hours. Some of the storms became severe, producing large hail and damaging winds. There were several reports of funnel clouds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 24, 1:23 PM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 223 PM CDT THU JUN 24 2010 .DISCUSSION... CURRENT FORECAST THROUGH THE WEEKEND ON TRACK WITH ONLY MINOR ADJUSTMENTS. INCREASED TO WIDESPREAD LIKELY POPS FOR FRIDAY. MODELS CONTINUE TO SHOW GOOD AGREEMENT THAT CONVECTION CONTINUES TO INCREASE IN COVERAGE OVER NORTH DAKOTA AND NRN MN ALONG A 952-850 MB THERMAL AXIS ON THE NOSE OF LLJ/WAA. THE MAIN ACTIVITY IS EXPECTED TO REMAIN OVER THE NRN CWA TONIGHT AS SEVERAL SMALL VORTS PASS THROUGH THE ZONAL FLOW. HOWEVER...MODELS ALSO SUGGEST MCS DEVELOPMENT IN ERN DAKOTA/WRN MN THAT COULD AFFECT THE SRN ZONES. KEPT SMALL POPS IN THIS REGION TO ACCOUNT FOR THIS. MAIN FORCING ARRIVES FRIDAY AFTN WITH CAPE VALUES INCREASING AROUND 2 KJ/KG AND PWATS OVER 1.5 INCHES. .PREV DISCUSSION... /ISSUED 1248 PM CDT THU JUN 24 2010/ AVIATION.../18Z TAF ISSUANCE/ MVFR VISBY AT INL SHOULD LIFT TO VFR IN THE NEXT HOUR. ISOLATED OR SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE TAF PERIOD FOR ALL MN TAF LOCATIONS. HYR TO SEE SHOWER ACTIVITY LATE IN THE TAF PERIOD. GENERALLY VFR CIGS...MAY BRIEFLY GO DOWN TO HIGH END MVFR DURING ANY -SHRA/TS ACTIVITY. PREV DISCUSSION... /ISSUED 343 AM CDT THU JUN 24 2010/ DISCUSSION...A QUIET MORNING ACROSS CWA AS MID LVL THERMAL TROUGH AND ASSOCIATED CONVECTION HAS PUSHED EAST OF REGION. CLEARING HAS ALLOWED SOME FOG DEVELOPMENT ALTHOUGH RUC13 INDICATES A GENERAL DRYING TREND IS OCCURRING ACROSS CWA. SAT IMAGERY SHOWS LEADING EDGE OF NEXT SYSTEM AS MID LVL CLOUDS MOVE ACROSS ERN NODAK. TODAY...ADJUSTED GRIDS TO ACCOUNT FOR FASTER PROGRESSION OF NEXT SYSTEM. WEAK SFC RIDGE QUICKLY MOVES TO NWRN WISC BY 18Z. FCST PWS ABOVE 1 INCH...COMBINED WITH LOW LVL FRONTOGENESIS...SHOULD BE ENOUGH TO INITIATE NEW RW/TSRA DEVELOPMENT OVER WRN CWA. CONFIDENCE LOWERED BY DISAGREEMENT OVER SPECIFIC LOCATION OF BEST THERMAL LIFT WITH EC/NAM FARTHER NORTH AND GFS FARTHER SOUTH. WILL LEAN MORE WITH EC/NAM SOLUTION. INHERITED GRIDS IN DECENT SHAPE FOR REMAINDER OF DAY AS PWS INCREASE ACROSS ALL OF CWA DURING AFTERNOON. WITH MID LVL FLOW ALIGNED WNW TO ESE ACROSS CWA WOULD EXPECT RW/TSRA DEVELOPMENT TO ELONGATE ALONG AN AXIS SIMILAR TO FCST K INDICES. GIVEN MDL TRENDS...MAY NEED TO ADD POPS OVER MORE OF NWRN WISC AFTER 18Z. FCST INSTABILITY/SHEAR SUGGESTS POTENTIAL OF ISO STRG/SVR STORMS BY AFTERNOON...ESPECIALLY ACROSS CASS LAKE VICINITY. TONIGHT/FRIDAY...GENERAL CONSENSUS WITHIN MDL SUITE THAT A MID LVL SHORTWAVE TROF WILL ADVECT EAST FROM NRN PLAINS INTO WRN CWA BY 12Z FRI. IN RESPONSE LLJ DEVELOPS..ALBEIT NOT VERY STRONG..AND INCREASES 85H MSTR TRANSPORT TOWARDS SWRN CRNR OF CWA. WITHIN 85/70H LAYER... AN AXIS OF GREATER MSTR TRANSPORT EXTENDS NORTH TOWARDS KINL. HAVE INCREASED POPS TO AGREE MORE WITH LATEST SREF PRECIPITATION EFFICIENCY AREA OVER NORTHERN CWA FROM 6Z-12Z. SHOULD SEE AREAL COVERAGE OF PRECIP INCREASE ACROSS CWA FRIDAY AS MID LVL SHORTWAVE TROF PUSHES EAST. PWS FCST TO INCREASE TO 1.5 TO 2 INCHES SO POTENTIAL FOR HEAVY RAIN WILL INCREASE AGAIN. SPC HAS SLT RISK SOUTH OF A BLACKDUCK TO TWO HARBORS LINE. NEXT SHIFT WILL HAVE A BETTER OPPORTUNITY TO ASSESS WHETHER POTENTIAL MCC/MCS DEVELOPMENT WEST OF REGION LATE THURSDAY/EARLY FRIDAY WILL REQUIRE POSSIBLE FFW FOR PARTS OF CWA. EXTENDED...FRIDAY NIGHT THROUGH WEDNESDAY. COMPLEX FORECAST FRIDAY NIGHT THROUGH SUNDAY. APPEARS THE SOUTHERN HALF OF THE FA WILL BE AFFECTED BY TWO MCS'S. THE FIRST ONE FRIDAY NIGHT AND THE SECOND ONE SATURDAY NIGHT. MODELS ARE IN GENERAL AGREEMENT WITH THE FRIDAY NIGHT EVENT IN TIMING/LOCATION/QPF. THE SATURDAY NIGHT EVENT MORE CHALLENGING AS MODELS SHOWING ENOUGH OF A DIFFERENCE IN PLACEMENT OF MCS SO CONFIDENCE IS LOWER. HAVE MADE ADJUSTMENTS HOWEVER TO ACCOUNT FOR THE POTENTIAL OF BOTH EVENTS. WILL DISCUSS THE HEAVY RAIN POTENTIAL IN ESF AND HWO. PCPN AFFECTING THE FA DIMINISHES SUNDAY NIGHT AS LAST OF THE UPPER LEVEL WAVES DEPARTS. SFC/UPPER RIDGING BUILDS IN FOR QUIET/DRY MONDAY THROUGH WEDNESDAY. && .POINT TEMPS/POPS... DLH 59 70 56 66 / 30 70 80 30 INL 58 73 57 78 / 50 70 50 30 BRD 57 79 62 82 / 20 70 80 30 HYR 57 80 61 84 / 20 40 90 30 ASX 61 77 53 75 / 30 50 90 30 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...GRANING EXTENDED....DAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 310 PM CDT THU JUN 24 2010 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-252015- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 310 PM CDT THU JUN 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE FOUND ACROSS MUCH OF NORTHEAST MINNESOTA TONIGHT. A FEW OF THE STORMS WILL BECOME STRONG TO SEVERE THIS EVENING WITH VERY LARGE HAIL UP TO BASEBALL SIZE POSSIBLE. THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTHEAST MINNESOTA THROUGH 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS...SOME PRODUCING HEAVY RAIN...ARE EXPECTED TO INCREASE ACROSS THE NORTHLAND FRIDAY. A FEW OF THE STORMS MAY BE SEVERE. THE PRIMARY THREAT WOULD BE LARGE HAIL AND DAMAGING WIND. THE POTENTIAL FOR LOCAL FLOODING MAY INCREASE BY FRIDAY AFTERNOON AND EVENING ACROSS THE LOWER ST CROIX VALLEY AND NORTHWEST WISCONSIN. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND AS A MOIST AND UNSTABLE ATMOSPHERE CONTINUES. LOCALLY HEAVY RAIN IS POSSIBLE THROUGH EARLY SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LSZ121-140>148-252015- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 310 PM CDT THU JUN 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE OVER WESTERN LAKE SUPERIOR OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED FRIDAY. A FEW OF THE STORMS MAY BE SEVERE. THE PRIMARY THREAT WOULD BE LARGE HAIL AND DAMAGING WIND. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND AS A MOIST AND UNSTABLE ATMOSPHERE CONTINUES. GRANING MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 213 PM CDT THU JUN 24 2010 MNZ018-025-026-241945- NORTH CASS-NORTH ITASCA-SOUTH ITASCA- 213 PM CDT THU JUN 24 2010 ...STRONG STORMS IN ITASCA COUNTY... AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF BOWSTRING LAKE...MOVING EAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... MOOSE LAKE AND DEER LAKE BY 230 PM... SPIDER LAKE BY 235 PM... WABANA LAKE BY 240 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4751 9332 4727 9339 4741 9406 4757 9402 DAP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 216 PM CDT THU JUN 24 2010 MNZ018-242000- NORTH ITASCA- 216 PM CDT THU JUN 24 2010 ...STRONG STORMS IN ITASCA COUNTY... AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR OSLUND...MOVING EAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... SPRING LAKE BY 225 PM... TALMOON AND JESSIE LAKE BY 235 PM... MARCELL AND BIGFORK BY 245 PM... ANOTHER STRONG STORM WAS MOVING INTO ITASCA COUNTY...AND SHOULD MOVE THROUGH ALVWOOD AND WIRT THROUGH 3 PM. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4779 9441 4772 9328 4751 9332 4760 9442 DAP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 235 PM CDT THU JUN 24 2010 MNZ010-011-242000- KOOCHICHING-NORTH ST. LOUIS- 235 PM CDT THU JUN 24 2010 ...STRONG STORMS HEADED TOWARD ASH LAKE... AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTH OF RAY...MOVING EAST AT 40 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... ASH LAKE BY 300 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4840 9274 4810 9282 4823 9350 4843 9344 DAP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 247 PM CDT THU JUN 24 2010 MNZ018-242015- NORTH ITASCA- 247 PM CDT THU JUN 24 2010 ...STRONG STORMS IN ITASCA COUNTY... AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SPRING LAKE...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... TALMOON BY 255 PM... MARCELL BY 305 PM... OTHER STRONG STORMS WILL MOVE THROUGH ALVWOOD AND WIRT THROUGH 315 PM. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4779 9442 4771 9328 4752 9333 4759 9443 DAP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 257 PM CDT THU JUN 24 2010 MNZ018-026-242030- NORTH ITASCA-SOUTH ITASCA- 257 PM CDT THU JUN 24 2010 ...STRONG STORMS NORTH OF GRAND RAPIDS... AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WABANA LAKE...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND GUSTS UP TO 40 MPH... * THE THUNDERSTORM WILL BE NEAR... COLERAINE AND BOVEY BY 315 PM... TACONITE BY 320 PM... MARBLE AND CALUMET BY 325 PM... PENGILLY AND NASHWAUK BY 330 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4746 9307 4718 9314 4733 9373 4751 9367 DAP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
336 PM CDT THU JUN 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL BOWSTRING LAKE 47.54N 93.91W
06/24/2010 M0.25 INCH ITASCA MN TRAINED SPOTTER
&&
KKThe Duluth radar (KDLH), 96 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
6 hail, 6 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
The hail was covering the ground.
The funnel cloud was spotted at the intersection of Highway 65 and County Road 12.
The hail fell along Highway 20 just inside of the St. Louis County line.
The hail fell at the intersection of Highways 22 and 25.
A healthy 3-foot diameter tree was blown down.
A 14-foot aluminum boat was blown 50 feet into a tree. Power outages were reported. Several 6 to 8-inch diameter trees were blown down. The report was from the east side of Little Grand Lake.
Several 4-inch diameter branches were blown down.
Numerous large trees were uprooted on the south side of Grand Lake.
In addition to the hail, strong winds blew down small branches.
Two 10-inch diameter trees were uprooted. Twelve to fourteen trees were snapped in half. The report was from the intersection of Morris Thomas Road and U.S. Highway 2.
An aluminum flag pole was snapped in half by the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240752, 244639, 240753, 244641, 240754, 240764, 240755, 240761, 240758, 247588, 240756, 240757, 240763, 240759.